Maine, 2009

Heavy Snow in Maine, February 19, 2009

February 19, 2009 · NWS CAR · 5 events in 5 counties and zones

Low pressure tracking northeast across the Gulf of Maine and New Brunswick brought heavy snow to portions of east-central and Downeast Maine. The snow began during the early morning hours of the 19th then continued through that evening.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking northeast across the Gulf of Maine and New Brunswick brought heavy snow to portions of east-central and Downeast Maine. The snow began during the early morning hours of the 19th then continued through that evening. Storm total snow accumulations generally ranged from 6 to 11 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 18, 2:40 PM EST, 11 hours 20 minutes earlier.

Area forecast discussion, Feb 18, 2:40 PM EST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
240 PM EST WED FEB 18 2009

.SYNOPSIS...
LOW PRESSURE WILL APPROACH FROM THE GREAT LAKES TONIGHT INTO
THURSDAY AS SECONDARY LOW PRESSURE FORMS IN THE GULF OF MAINE.
THE LOW WILL LIFT NORTH ACROSS THE AREA THURSDAY NIGHT AND
THEN CONTINUE INTO THE MARITIMES ON FRIDAY.
&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
A LARGE TROUGH OF LOW PRESSURE APPROACHING TONIGHT WILL SUPPORT
ONE AREA OF LOW PRESSURE OVER THE EASTERN GREAT LAKES AS ANOTHER
BEGINS TO TAKE SHAPE NEAR SOUTHERN NEW ENGLAND. SNOW AHEAD OF
THE SYSTEM IS EXPECTED TO SPREAD INTO DOWNEAST MAINE AROUND
MIDNIGHT TONIGHT AND THEN REACH NORTHERN AREAS AROUND DAWN.
ALTHOUGH THE UPPER LEVEL TROUGH IS VERY LARGE...THE SHORTWAVES
ROUNDING THE TROUGH AND DEVELOPING THE SECONDARY LOW ARE POORLY
ORGANIZED. ONE WEAK SHORTWAVE WILL SPAWN THE SECONDARY LOW EARLY
THURSDAY WHILE A SECONDARY SHORTWAVE WILL FOLLOW AND CARRY THE
LOW NORTH THROUGH THE AREA THURSDAY NIGHT. ONLY A WEAK SECONDARY
LOW IS EXPECTED. SNOW AMOUNTS OF 8 TO 10 INCHES DOWNEAST AND
6 TO 8 INCHES OVER THE NORTH WILL OCCUR OVER A PROLONGED PERIOD
OF TIME LASTING FROM EARLY THURSDAY INTO THURSDAY NIGHT...AND
PERHAPS FRIDAY ACROSS THE NORTH. SNOW INTENSITY WILL GENERALLY
BE ONLY LIGHT TO MODERATE BUT MAY BRIEFLY APPROACH MODERATE TO
HEAVY DOWNEAST DURING THE MID MORNING ON THURSDAY. BECAUSE THE
SNOWFALL INTENSITY IS GENERALLY EXPECTED TO BE LIGHT TO MODERATE
AND SNOWFALL TOTALS WILL OCCUR OVER A LONG PERIOD OF TIME.
ADVISORIES WILL BE ISSUED ACROSS THE AREA.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
LOW PRESSURE WILL CONTINUE WEAKEN AS IT LIFTS NORTH ACROSS THE
STATE ON FRIDAY. ANY LINGERING SNOW ACROSS THE NORTH WILL TAPER TO
SNOW SHOWERS BY LATER FRIDAY MORNING. H5 LOW WILL TRACK ACROSS THE
STATE DURING FRIDAY AFTERNOON WITH A CONTINUED CHANCE FOR SNOW
SHOWERS ESPECIALLY ACROSS THE NORTH. THE LOW WILL CONTINUE TO
TRACK NORTHEAST THROUGH THE CANADIAN MARITIMES FRIDAY NIGHT
THROUGH SATURDAY WITH JUST A CHANCE OF SOME SNOW SHOWERS OR
SCATTERED FLURRIES MAINLY ACROSS NORTHERN PORTIONS OF THE
FORECAST AREA. TEMPERATURES THROUGH THE PERIOD WILL BE NEAR
NORMAL FOR THIS TIME OF YEAR THROUGH THE PERIOD.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODEL GUIDANCE IN GOOD AGREEMENT AT THE START OF THE LONG TERM.
THE CWA WILL BE UNDER A WEAK HIGH PRES RIDGE BETWEEN TWO LOW PRES
SYSTEMS. ONE TO THE NE OVR THE CANADIAN MARITIMES. THE OTHER
CNTRD OVR NRN NY. BY 12Z SUN THE OVR NY WILL MOVE EAST INTO VT.
00Z ON MON THE LOW WILL BE OVR ERN NEW BRUNSWICK ALONG THE COAST.
BY 12Z THE LOW WILL BE WELL E AND HIGHER PRESS WILL BE RIDGING
ACROSS THE CWA. THE HIGH WILL REMAIN OVR THE AREA TIL THURS
MORNING. THIS HIGH WILL SHIFT EAST AS A LOW MOVE INTO S ONTARIO
JUST N OF THE GREAT LAKES. ITS ASSOCIATED WARM FRONT EXTENDING
EAST INTO MAINE. BY 00Z FRI THE ECMWF CENTERS THE PRIMARY LOW OVER
LAKE ERIE. THE GFS CENTERS THE MAIN LOW OVER SRN HUDSON BAY WITH A
2NDRY LOW OVR NJ. BY 12Z FRI THE MODELS ARE AGAIN IN GOOD GENERAL
AGREEMENT. THE ECMWF CENTERS THE LOW OVER WRN MAINE. THE GFS OVR
ERN MAINE. LOADED THE GMOS AND ADJUSTED THE SKY AND POPS GRIDS TO
BETTER SUPPORT ONE ANOTHER.
&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS OVER THE NORTH WILL LOWER TO MVFR AROUND MIDNIGHT
DOWNEAST AND EARLY THURSDAY MORNING UP NORTH AS SNOW MOVES IN.
CONDITIONS WILL THEN LOWER TO IFR AND LIFR VERY LATE TONIGHT
DOWNEAST AND EARLY THURSDAY MORNING OVER THE NORTH IN SNOW.
IFR CONDITIONS WILL CONTINUE ACROSS THE AREA THROUGH INTO THURSDAY
NIGHT.

EXPECT MVFR CONDITIONS TO PERSIST THROUGH MUCH OF FRIDAY AND THEN
MAINLY VFR FRIDAY NIGHT THROUGH SATURDAY NIGHT. MVFR/IFR CONDITIONS
ARE POSSIBLE SUNDAY INTO MONDAY AS NEXT SYSTEM CROSSES THE REGION.
&&

.MARINE...
NEAR TERM: STRONG EAST WINDS AHEAD OF LOW PRESSURE LATE TONIGHT
INTO THURSDAY WILL REQUIRE A GALE WARNING. WINDS WILL DIMINISH
LATE THURSDAY AS THE LOW CENTER MOVES OVER THE WATERS.

SHORT TERM: EXPECT SCA CONDITIONS TO PREVAIL FRI AND INTO SAT.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM 3 AM THURSDAY TO 10 AM EST FRIDAY
     FOR MEZ001>006.
     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 PM EST
     THURSDAY FOR MEZ010-011-015>017-031-032.
     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM EST
     THURSDAY FOR MEZ029-030.
MARINE...GALE WARNING FROM 3 AM TO 3 PM EST THURSDAY FOR ANZ050>052.

&&

NEAR TERM...BLOOMER
SHORT TERM...DUDA
LONG TERM...NORTON
AVIATION...BLOOMER
MARINE...BLOOMER/DUDA
Hazardous weather outlook, Feb 18, 2:22 PM EST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
222 PM EST WED FEB 18 2009

MEZ001>006-191930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
222 PM EST WED FEB 18 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM THURSDAY TO 10 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-031-032-191930-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
222 PM EST WED FEB 18 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
11 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-191930-
COASTAL HANCOCK-COASTAL WASHINGTON-
222 PM EST WED FEB 18 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-191930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
222 PM EST WED FEB 18 2009

...GALE WARNING IN EFFECT FROM 3 AM TO 3 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Piscataquis

When
February 19, 2:00 AM EST to 8:30 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 11 inches.

Heavy Snow, Northern Washington

When
February 19, 2:00 AM EST to 8:30 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 9 inches.

Heavy Snow, Coastal Hancock

When
February 19, 2:00 AM EST to 8:30 PM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 10 inches.

Heavy Snow, Coastal Washington

When
February 19, 2:00 AM EST to 8:30 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 11 inches.

Heavy Snow, Southeast Aroostook

When
February 19, 5:00 AM EST to 10:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 6 to 10 inches...with local totals to around 12 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150998, 150999, 151000, 151001, 150997.